Texas, 2017Flash Flooding in Texas, September 26, 2017
September 26, 2017 · NWS MAF · 6 events in 3 counties and zones
There was an upper trough extending from the Great Plains to the Desert Southwest. Warm, moist air was interacting with a cold front north of southwest Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper trough extending from the Great Plains to the Desert Southwest. Warm, moist air was interacting with a cold front north of southwest Texas. A plentiful supply of moisture was across West Texas, and upper lift was enhanced by placement of the area under an upper jet stream. The positioning of the front and the upper jet allowed for storms and heavy rain to develop and move over the same areas. These conditions contributed to flash flooding across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 26, 11:23 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 26, 11:23 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 PM CDT Tue Sep 26 2017
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
Rain with isolated thunderstorms will continue across the area for
the next 24 hours. MVFR to IFR ceilings are expected through the
period with conditions getting worse after 00z. Low visibilities
are also expected with the heavier convection. Winds will
primarily be out of the northeast with some gusts possible this
afternoon and early this evening.
&&
PREV DISCUSSION... /issued 446 AM CDT Tue Sep 26 2017/
DISCUSSION...
.The potential for heavy rainfall and Flash Flooding will
continue through Wednesday night...
Looking for showers and thunderstorms to develop areawide today
and tonight as lift from a large upper level trough and cold front
interact with a moist and unstable airmass across west Texas and
southeast New Mexico. The lift will be enhanced by the right rear
quadrant of an upper level jet moving northeast across New Mexico.
Training of thunderstorms producing heavy rainfall is likely
with the potential for flash flooding across west Texas due
t99/99/o the front positioned nearly parallel to the upper jet. A
few storms could also become strong to severe across the
mountains today where low clouds will likely clear with decent
wind shear in place.
Showers and thunderstorms producing heavy rainfall and potential
flash flooding is expected to continue Wednesday and possibly
into Thursday across west Texas ahead of a deep upper level low
pressure system residing across the western states. Deep southwesterly
flow aloft with embedded disturbances will continue to move into
west Texas and allow tropical moisture from the remains of 'Pilar'
to translate into the region. In addition weak surface low
pressure will develop along the surface front in northern Mexico
allowing enhanced moisture convergence across the eastern Permian
Basin Wednesday and Thursday. Then too, the right rear quadrant
of the weakening upper level jet will still remain over New Mexico
to also enhance lift and precipitation potential.
Beyond Thursday precipitation chances will begin to slowly
decrease as the upper level system begins to move north and
upper level riding attempts to build northwest from the western
Gulf of Mexico.
Temperatures will cool to well below normal values today and
continue through the rest of the week behind the cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 62 68 59 / 80 90 80 60
Carlsbad 74 59 66 58 / 70 60 60 60
Dryden 82 68 76 67 / 60 80 70 70
Fort Stockton 78 62 71 60 / 60 80 70 70
Guadalupe Pass 69 55 62 54 / 50 60 50 50
Hobbs 67 56 64 55 / 70 80 70 60
Marfa 77 57 70 55 / 50 60 60 60
Midland Intl Airport 76 61 68 58 / 80 90 80 60
Odessa 74 60 67 58 / 70 90 80 60
Wink 80 61 69 59 / 70 80 70 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Thursday morning for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-
Ward-Winkler.
High Wind Watch from 7 PM MDT this evening through Wednesday
morning for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Sep 26, 12:04 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Tue Sep 26 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
104 PM CDT Tue Sep 26 2017 /1204 PM MDT Tue Sep 26 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms with heavy rainfall are expected to develop across the
area today. Even though heavy rain is the main concern a few strong
storms are possible from the Guadalupe Mountains to the Davis
Mountains with hail and strong wind. A flash flood watch is in
effect for the Permian Basin south into the Lower Trans Pecos.
Strong gap winds are also likely through Guadalupe Pass tonight. A
High Wind Warning is in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong gap winds will continue into Wednesday morning with a High
Wind Warning in effect.
Thunderstorms are expected again Wednesday and Thursday. Locally
heavy rainfall that could result in flash flooding will be the main
concern. A flash flood watch is in effect through Thursday morning.
.SPOTTER INFORMATION STATEMENT...
There is a low probability of spotter activation this afternoon or
evening mainly over the Trans Pecos and the Permian Basin.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Flash Flood, Martin
- When
- September 26, 1:09 PM CST to 3:30 PM CST
- Where
- Martin County, 5.18 mi SW of Ackerly to 5.36 mi SE of Flower Grove
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Department of Highways
- Coordinates
- 32.468, -101.784
Heavy rain fell across Martin County and produced flash flooding. FM 26 between FM 2212 and FM 3263 in Martin County was closed due to high water. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- September 26, 1:19 PM CST to 3:30 PM CST
- Where
- Midland County, 0.78 mi SE of Warfield to 1.15 mi ESE of Warfield
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.912, -102.221
Heavy rain fell across Midland County and produced flash flooding. A vehicle was submerged in high water on the westbound service road of Interstate 20 and Farm to Market 1788. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- September 26, 1:40 PM CST to 3:00 PM CST
- Where
- Midland County, 4.35 mi WSW of Midland to 4.14 mi ENE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.981, -102.151
Heavy rain fell in Midland County and produced flash flooding in the City of Midland. There was water covering the access road off Loop 250 between Thomason Drive and Business 20.
Flash Flood, Ector
- When
- September 26, 2:15 PM CST to 4:30 PM CST
- Where
- Ector County, 0.64 mi N of Odessa to 0.66 mi N of Odessa
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.859, -102.370
Heavy rain fell across Ector County and produced flash flooding in Odessa. The Odessa Fire/Rescue reported a high water rescue at Muskingum and 14th Street in Odessa. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- September 26, 2:50 PM CST to 5:00 PM CST
- Where
- Midland County, 2.46 mi NE of (Maf) Midland Intl to 2.47 mi ENE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.950, -102.165
Heavy rain fell across Midland County and produced flash flooding. A vehicle was in high water at Airline and Highway 80 near the City of Midland. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- September 26, 2:50 PM CST to 5:00 PM CST
- Where
- Midland County, 3.46 mi SW of Midland to 3.43 mi SW of Midland
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.971, -102.128
Heavy rain fell across Midland County and produced flash flooding in the City of Midland. A vehicle was in high water at Seminole and Midland Drive. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 26 to 27, 2017$450,000 · 5 events
- Damaging Wind in Texas, September 26, 2017$20,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Texas, September 26 to 27, 20178 events
- Drought in Hawaii, September 26 to 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719492, 719677, 719683, 719992, 719993, 719994.